Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

April 20, 2008Franklin County, Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2008, 2:39 PM EDT for Franklin County, Henry County, Virginia. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2008, 2:39 PM EDT (18:39 UTC)
Expired
Apr 20, 2008, 4:00 PM EDT
In force
81 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 201839
SVRRNK
VAC067-089-202000-
/O.NEW.KRNK.SV.W.0033.080420T1839Z-080420T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 400 PM EDT.

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SYDNORSVILLE...AND MOVING NORTHEAST AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  SNOW CREEK...
  SONTAG...
  ROCKY MOUNT...
  SOUTHERN SMITH MOUNTAIN LAKE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3707 7962 3678 7967 3678 8007 3679 8006
      3679 8004 3680 8003 3682 8005 3721 7987
TIME...MOT...LOC 1839Z 221DEG 8KT 3688 7984

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 201925
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN APR 20 2008

VAC067-089-202000-
/O.CON.KRNK.SV.W.0033.000000T0000Z-080420T2000Z/
FRANKLIN VA-HENRY VA-
325 PM EDT SUN APR 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN HENRY AND SOUTHERN FRANKLIN COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF SYDNORSVILLE...OR 7 MILES WEST OF
PENHOOK...MOVING NORTHEAST AT 9 MPH.

.

LAT...LON 3688 7967 3678 7967 3679 7997 3691 7993
TIME...MOT...LOC 1925Z 221DEG 8KT 3696 7976

$$
000 
WWUS51 KRNK 202000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT SUN APR 20 2008

VAC067-089-202010-
/O.EXP.KRNK.SV.W.0033.000000T0000Z-080420T2000Z/
FRANKLIN VA-HENRY VA-
400 PM EDT SUN APR 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY AND
SOUTHERN FRANKLIN COUNTIES EXPIRES AT 400 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3688 7967 3678 7967 3679 7997 3691 7993
TIME...MOT...LOC 2000Z 221DEG 8KT 3702 7970

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:12 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 11:12 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SUN APR 20 2008

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA
THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE
CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO
TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND
CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD
FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS.
WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO
PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH
CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST
POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE
APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD.
AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID
AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO
BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST
REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME
OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP
SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE
OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER
SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW
WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY
PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS
PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN
JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE.
WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA
MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY
SHUD INCREASE AND LIMIT TSTM DEVELOPMENT.

LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL
RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS
WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE
THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY
WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY
DRY AND WEAK...COLD FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY THROUGH THURSDAY...

AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS
MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL
ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE
RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT
WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY
THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND
HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS.

FRIDAY THROUGH SATURDAY...

MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF
MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY
PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO
THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC
STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID
BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN
THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO
MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE
FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE
OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL.
THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND
SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS
BOTH DAYS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS
EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY
CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN
COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR
-25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A
GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY
WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH
DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME
CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT
TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN.

AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS
HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE
CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT
THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS
LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JS
SHORT TERM...JS/WERT
LONG TERM...DS
AVIATION...JS/KK
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT SUN APR 20 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 8:46 AM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT SUN APR 20 2008

VAZ016-017-032-201315-
PATRICK VA-FLOYD VA-CARROLL VA-
846 AM EDT SUN APR 20 2008

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF HILLSVILLE...MOVING NORTHEAST AT
25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLADESBORO AT 855 AM
EDT...DUGSPUR...LAUREL FORK AT 905 AM EDT...WILLIS...INDIAN VALLEY AT
915 AM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Local storm report, Apr 20, 12:29 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 SW BLACKSBURG         37.21N 80.44W
04/19/2008                   MONTGOMERY         VA   NWS STORM SURVEY

            TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
            OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
            DOWNED.

&&

HYSELL
Special weather statement, Apr 20, 2:30 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN APR 20 2008

VAZ033-201900-
FRANKLIN VA-
230 PM EDT SUN APR 20 2008

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT
42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM
EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WINDS GUSTING TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:46 PM EDTSevere Thunderstorm WarningRNKCarroll44 min
Apr 19, 10:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville45 min
Apr 20, 5:22 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more4 hr
Apr 20, 2:08 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville67 min
Apr 20, 3:01 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Apr 20, 3:17 PM EDTFlash Flood WarningRNKHenry, City of Martinsville76 min
Apr 20, 5:38 PM EDTSevere Thunderstorm WarningRNKHalifax40 min
Apr 20, 6:22 PM EDTFlash Flood WarningRNKHalifax78 min
Apr 20, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.